Whether in college, high school or university, having blemishes on your face is always painful. One of the main factors explaining why people suffer from persistent acne is that they haven’t found the right product for their skin type, given the large amount of treatments on the market today.
One particularly confusing kind of product is vitamin skin care. There are many vitamins and supplements that experts say decrease acne, improve skin tone, or reverse the signs of aging. Then some vitamins drew waves of criticism, like the once popular Accutane, also known as isotretinoin.
Discovered in 1979, Accutane was a vitamin A-derived pill that could dramatically reduce acne within three or four months of use. Accutane has also had a considerably high success rate – according to acne.org, nearly 95% of people who completed a cycle of use with the product noticed that their acne disappeared completely or partially.
Such a successful treatment seemed almost too good to be true, and in the 1980s medical professionals and studies warned against the use of Accutane. The drug was linked to serious side effects, such as an increased risk of depression or inflammatory bowel disease. Most detrimental and controversial was the increased risk of birth defects.
In 1988, the Food and Drug Administration estimated that approximately 1,300 babies would be born with birth defects because of Accutane. Accutane was taken off the market in 2009. However, there are replacement versions available today, but doctors now have requirements before prescribing these products.
Jessica Krant, founder of Art of Dermatology on Fifth Avenue and clinical assistant professor of dermatology at SUNY Downstate Medical Center, cautioned against using these Accutane-like products.
“It is important to only take this drug under the direction of a certified dermatologist who uses the iPledge program required by federal law to help regulate its use and protect patients from problems,” Krant said.
Some people, however, feel that using the products is not worth the risk.
Mika Caruncho, a junior at the College of Arts and Sciences, was prescribed isotretinoin treatment by her dermatologist, but after learning of the side effects, she immediately stopped the treatment. The medication treated her acne effectively, so she said she was considering continuing the diet. But overall, she said she thought the potential side effects were too serious.
The Huffington Post recommends vitamin E oil products to treat dry skin and reduce acne scars. But it prevents use if you have acne-prone skin, as the heavy product can cause additional rashes.
The body does not naturally produce a usable supply of vitamins A and E, so it is possible to overdose when taking these vitamins by mouth. Topical vitamin creams are “potentially valuable,” but Krant always recommends consulting a dermatologist before using any product.
“Vitamins can definitely help treat and prevent certain skin problems,” Krant said. “But in the wrong situation, vitamins can also be a problem. It is important to understand that too much of certain vitamins can be harmful to your overall health.
A version of this article appeared in the print edition of Wednesday, November 6. Helen Owolabi is editor-in-chief. Email him at [email protected]